An April 17 letter from Danco Labs, the New York company that manufactures and distributes the abortion pill Mifeprix (RU-486) sent to health care workers warned of severe complications associated with its abortifacient and admited that six women have developed serious illnesses and two have died after taking the drug to induce abortions. The letter also warned doctors that they must report similar complications following the use of the drug.
Three women who took the drug along with misoprostol to expel the baby suffered bleeding caused by rupture of ectopic pregnancies; one of these women died. Two other women developed serious bacterial infections after receiving the two-drug combination, and one of them died. And finally, a 21-year-old had a heart attack three days after taking RU-486. Despite the fact that heart attacks are extremely rare in women in their 20’s (fewer than one in 100,000) the letter claimed, “No causal relationship between any of these events and use of Mifeprex and misoprostol has been established.” So according to the letter, this last death is not attributed to RU-486 use.
The letter noted that these very serious, life-threatening complications come in addition to the “normal” painful side-effects of the drugs. “As you are aware, bleeding and cramping are a normal part of the process; women can expect bleeding or spotting for an average of nine to 16 days. Women may experience bleeding that is similar to, or greater than, a heavy period. In the U.S. clinical trials, about one out of 100 women required a surgical procedure, identical to the procedure for miscarriage, to stop heavy bleeding. If you do not plan to provide this procedure yourself, you must have made arrangements with someone who will and provide this contact information to your patient. Other side effects that may occur include nausea, headache, vomiting, diarrhea, dizziness, fatigue and back pain,” said the letter.
Because three of the women suffered bleeding after rupture of ectopic pregnancies, which are not aborted by the drug and can be diagnosed by ultrasound, Dr. John Diggs of the Family Research Council, wrote a letter to the FDA urging it to mandate ultrasound evaluation by a qualified examiner for ectopic pregnancy before prescription of RU-486. If the FDA accepts the recommendation, it would be just the latest condition on the administration of the abortifacient drug, a fact that admits to RU-486’s inherent dangers.
Mo Woltering, director of public policy at the American Life League, said abortion is inherently dangerous, and thus it is not surprising that RU-486 is any different. “Abortion is a dangerous business no matter how safe abortion providers claim it is. This is further proof that not only is abortion wrong, it’s medically dangerous.”
Diggs said, “Prescription drugs have health benefits and treat illness. RU-486 does not fit into this category.” He called on the FDA to re-evaluate RU-486 and suspend its distribution until an unpoliticized evaluation is completed.
The Clinton administration approved the abortion pill in September 2000.
Diggs said that when the “Food and Drug Administration approves a drug, the labeling includes information on benefits and risks and the appropriate dosing regimens.” He asked, “What is the benefit of RU-486 that enhances women’s health?” He noted that pregnancy is not an illness. He added, “Obviously, the unborn child does not benefit in any fashion from this drug.”
“The FDA approved RU-486 under intense political pressure, and now women are suffering the consequences,” said Wendy Wright, senior policy director for Concerned Women for America. “Abortion lobbyists should stop putting their political agenda above women’s health and end their advocacy and distribution of RU-486.”
It seems, however, such pleas may fall on deaf ears. An unnamed FDA official told the Washington Post that the abortifacient drug regimen was not responsible for the two deaths. In the case in which the woman died after complications from an ectopic pregnancy, the official said “This kind of thing is rare, but it does happen in rare cases” with normal childbirth or miscarriage, and that “It can’t be attributed to the drug.” Of the 21-year-old woman who suffered a heart attack, the official said, “There are all kinds of reasons for heart attacks.”Last September it was reported that a Canadian woman had died during clinical trials of RU-486. That death is not referred to in the Danco release.